Tennessee, 2012

Hail and Damaging Winds in Tennessee, July 5, 2012

July 5, 2012 · NWS OHX · 37 events in 15 counties and zones

From the mid afternoon through early evening hours on Thursday, July 5th, across several Middle Tennessee counties, some of the the scattered to numerous thunderstorms that developed across these counties did reach severe thresholds, resulting in several reports of thunderstorm wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$504,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

From the mid afternoon through early evening hours on Thursday, July 5th, across several Middle Tennessee counties, some of the the scattered to numerous thunderstorms that developed across these counties did reach severe thresholds, resulting in several reports of thunderstorm wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 2:27 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 5, 2:27 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
327 PM CDT THU JUL 5 2012

.SHORT TERM...THUNDERSTORM COMPLEX CONTINUES TO DROP SOUTH
SOUTHWESTWARD ACROSS EASTERN KENTUCKY, TOWARD OUR EASTERN
COUNTIES, AND SVR TSTM WARNINGS HAVE BEEN ISSUED FOR SOME
OF THESE STORMS UP IN KENTUCKY. SOME WIND DAMAGE HAS BEEN REPORTED
THIS AFTERNOON AT SEVERAL KENTUCKY LOCATIONS, AND SIMILAR PROBLEMS
MAY OCCUR IN OUR NORTHEASTERN PLATEAU COUNTIES BY LATE AFTERNOON.

SEVERE THUNDERSTORMS WATCH NO. 471 REMAINS IN EFFECT FOR EASTERN
MIDDLE TENNESSEE UNTIL 03Z, IN ANTICIPATION OF THE ARRIVAL OF THE
KENTUCKY STORMS. IN ADDITION, ISOLATED THUNDERSTORMS HAVE POPPED
UP THIS AFTERNOON IN OTHER PARTS OF THE MID STATE, AND A FEW OF
THOSE COULD BECOME STRONG-TO-SEVERE OVER THE NEXT 3 TO 5 HOURS AS WELL.

OUTSIDE OF THUNDERSTORM AREAS YOU CAN EXPECT THE BRUTAL HEAT TO
CONTINUE UNABATED. THE HEAT ADVISORY FOR AREAS WEST OF THE PLATEAU HAS
BEEN EXTENDED THROUGH 08Z, SUN, IN ANTICIPATION OF MORE HOT
WEATHER PROBLEMS THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEKEND.

HAVE ARRANGED OUR RAINFALL GRIDS FOR TOMORROW IN SIMILAR FASHION
TO TODAY'S, WITH THE EXPECTATION OF LITTLE CHANGE IN OVERALL
PATTERN, AND SOME OF THE JUICIEST AIR TO OUR NORTHEAST, OVER EASTERN
KENTUCKY. CHANCE POPS REMAIN IN PLACE FOR THE CUMBERLAND PLATEAU
ON SATURDAY, WITH SLIGHT CHANCE ELSEWHERE.

.LONG TERM...MODELS CONTINUE TO PROMOTE A GENERAL PATTERN CHANGE
FOR NEXT WEEK, AS OUR HOT BOX HIGH PRESSURE SYSTEM RETROGRADES TO
THE ROCKY MOUNTAINS IN THE FACE OF A DEEPENING TROUGH OVER THE
EASTERN UNITED STATES. EXPECT A PERIOD OR TWO OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS DURING THE SUNDAY THROUGH
MONDAY PERIOD, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

FRONT SHOULD SLIDE SLOWLY SOUTHWARD ACROSS OUR AREA BY TUESDAY
NIGHT, WITH LOWER DEW POINTS ACTUALLY WORKING THEIR WAY INTO AT
LEAST NORTHERN AND WESTERN PARTS OF OUR FORECAST AREA BY THE
MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      76 103  76 103 /  20  20  20  20
CLARKSVILLE    72 103  72 102 /  20  20  20  20
CROSSVILLE     69  94  69  94 /  60  40  40  30
COLUMBIA       74 101  74 100 /  20  20  20  20
LAWRENCEBURG   73 100  73  99 /  20  20  20  20
WAVERLY        74 101  74 100 /  20  20  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 3 AM CDT SUNDAY FOR TNZ005>009-022>030-
056>062-075-093>095.

&&

19
Hazardous weather outlook, Jul 5, 4:25 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT THU JUL 5 2012

TNZ010-011-031>034-063>066-077>080-061030-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DE KALB-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
525 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WILL CONTINUE TODAY. HIGHEST HEAT INDICES AROUND
100 IN THE AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WITH DAMAGING WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXCESSIVE HEAT WILL CONTINUE THROUGH SATURDAY. HIGHEST HEAT INDICES
AROUND 100. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND. STRONG TO SEVERE STORMS ARE POSSIBLE WITH DAMAGING
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ005>009-022>030-056>062-075-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
525 AM CDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WILL CONTINUE TODAY. HIGHEST HEAT INDICES AROUND
105 IN THE AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WITH DAMAGING WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXCESSIVE HEAT WILL CONTINUE THROUGH SATURDAY. HIGHEST HEAT INDICES
AROUND 105. ISOLATED THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND.
STRONG TO SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Jul 5, 3:04 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CDT THU JUL 5 2012

TNZ006-052145
MONTGOMERY-
404 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKSVILLE...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
RAINFALL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3650 8712 3649 8713 3633 8739 3651 8746
      3659 8730

31
Special weather statement, Jul 5, 3:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT THU JUL 5 2012

TNZ007-052145-
ROBERTSON-
407 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF CROSS PLAINS...OR 14 MILES
NORTHEAST OF SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF
HEAVY RAINFALL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3663 8657 3658 8660 3654 8664 3650 8664
      3648 8665 3647 8687 3665 8686 3665 8658

31
Special weather statement, Jul 5, 3:08 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
408 PM CDT THU JUL 5 2012

TNZ006-052145-
MONTGOMERY-
408 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKSVILLE...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
RAINFALL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3650 8712 3649 8713 3633 8739 3651 8746
      3659 8730

31
Special weather statement, Jul 5, 3:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT THU JUL 5 2012

TNZ094-095-052145-
GILES-LAWRENCE-
412 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR GILES AND LAWRENCE COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF LAWRENCEBURG...MOVING SOUTHEAST
AT 5 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF
HEAVY RAINFALL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3526 8705 3500 8684 3502 8742 3530 8742
      3541 8728

31

The radar

The Northeast Alabama radar (KHTX), 119 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Lawrence

When
July 5, 3:15 PM CST
Where
Lawrence County, 1.13 mi E of Ethridge
Measured
1.75 in hail
Reported by
Public
Coordinates
35.320, -87.300

Thunderstorm Wind, Lawrence

When
July 5, 3:28 PM CST
Where
Lawrence County, 0.95 mi ENE of Ethridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.324, -87.304

A portion of a roof on an office building was blown off in Ethridge along U.S. Highway 43.

Thunderstorm Wind, Fentress

When
July 5, 3:40 PM CST
Where
Fentress County, 2.9 mi SSW of Stockton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.359, -84.833

A six inch limb broke off the top of a tree.

Thunderstorm Wind, Lawrence

When
July 5, 3:40 PM CST
Where
Lawrence County, 0.93 mi ENE of Ethridge
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.323, -87.304

Roof and ceiling of a house was blown off in Ethridge.

Hail, Lawrence

When
July 5, 3:43 PM CST
Where
Lawrence County, 0.95 mi ENE of Ethridge
Measured
2 in hail
Reported by
Public
Coordinates
35.324, -87.304

Thunderstorm Wind, Fentress

When
July 5, 3:45 PM CST
Where
Fentress County, 6.14 mi SSE of Shirley
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.267, -84.742

Several trees were downed near Grimsley.

Thunderstorm Wind, Fentress

When
July 5, 3:45 PM CST
Where
Fentress County, 0.34 mi SW of Grimsley
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.267, -84.984

Danny’s Discount Store in Grimsley had its roof blown off, trees and power lines were downed county wide, with one tree on house on Stockton Road and Mt. Helen Road.

Hail, Lawrence

When
July 5, 3:50 PM CST
Where
Lawrence County, 1.49 mi NNW of Lawrenceburg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.270, -87.340

Thunderstorm Wind, Lawrence

When
July 5, 3:55 PM CST
Where
Lawrence County, 0.95 mi ENE of Ethridge
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.323, -87.304

Power lines and trees were downed in Ethridge.

Thunderstorm Wind, Montgomery

When
July 5, 3:55 PM CST
Where
Montgomery County, 0.53 mi W of Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.530, -87.360

Numerous trees and power lines were blown down across Clarksville. Roads with trees down on them included Paradise Hill Road, Cumberland Drive, Crossland Avenue, and Tanglewood Drive. A power pole fell on a building on Golf Club Lane also. Specific details concerning if any damage occurred to the building were unknown.

Thunderstorm Wind, Fentress

When
July 5, 4:17 PM CST
Where
Fentress County, Allardt
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.380, -84.880

Roof damage to a furniture store occurred and several trees were downed in Allardt.

Thunderstorm Wind, Putnam

When
July 5, 4:30 PM CST
Where
Putnam County, 1.12 mi W of Algood
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.200, -85.450

Several trees were downed and blocking a road.

Thunderstorm Wind, Jackson

When
July 5, 4:30 PM CST
Where
Jackson County, 0.69 mi N of Gainesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.360, -85.650

Numerous trees and power lines were downed throughout the county.

Thunderstorm Wind, Putnam

When
July 5, 4:30 PM CST
Where
Putnam County, 0.89 mi SW of Cookeville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.160, -85.510

Trees and power lines were blown down county wide. Roads with trees down on them included Broad Street, Reeser Lane, and Benton Young Road in Cookeville.

Thunderstorm Wind, White

When
July 5, 5:00 PM CST
Where
White County, 1.37 mi ESE of Hensleys Chapel
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.911, -85.508

Several trees were downed.

Thunderstorm Wind, Warren

When
July 5, 5:00 PM CST
Where
Warren County, 0.42 mi WNW of Mc Minnville Arpt Fl
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.702, -85.837

Numerous trees and power lines were downed in Centertown, Newtown, and around the Warren County Airport.

Thunderstorm Wind, Coffee

When
July 5, 5:25 PM CST
Where
Coffee County, 0.69 mi S of Manchester
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.470, -86.080

Numerous trees were downed in Manchester.

Thunderstorm Wind, Cannon

When
July 5, 5:25 PM CST
Where
Cannon County, 1.32 mi WNW of Ivy Bluff
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.680, -86.070

Several trees were downed across southern portions of county.

Hail, Rutherford

When
July 5, 5:30 PM CST
Where
Rutherford County, 1.68 mi W of Murfreesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.850, -86.450

Thunderstorm Wind, Rutherford

When
July 5, 5:30 PM CST
Where
Rutherford County, 1.68 mi W of Murfreesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.850, -86.450

Several trees were downed.

Thunderstorm Wind, Wilson

When
July 5, 5:30 PM CST
Where
Wilson County, 0.1 mi W of Watertown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.100, -86.132

A few trees were downed in Watertown.

Thunderstorm Wind, Coffee

When
July 5, 5:35 PM CST
Where
Coffee County, 1.84 mi S of Summitville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.544, -86.004

A 24 inch diameter tree was snapped near WillowBrook Golf Club.

Thunderstorm Wind, Van Buren

When
July 5, 5:35 PM CST
Where
Van Buren County, 4 mi ESE of Phiferes
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.656, -85.381

Several trees were downed at Fall Creek Falls State Park.

Thunderstorm Wind, Williamson

When
July 5, 5:35 PM CST
Where
Williamson County, 1.42 mi SSW of Trinity
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.901, -86.778

A few trees were blown down east of Franklin.

Thunderstorm Wind, Dekalb

When
July 5, 5:38 PM CST
Where
Dekalb County, 1.78 mi SW of Smithville Muni Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.960, -85.820

Several trees were downed across western portions of the county.

Thunderstorm Wind, Van Buren

When
July 5, 5:40 PM CST
Where
Van Buren County, 0.69 mi S of White Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.640, -85.580

Trees were downed across the western portion of county.

Thunderstorm Wind, Warren

When
July 5, 5:40 PM CST
Where
Warren County, 0.69 mi N of Mc Minnville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.690, -85.780

Trees were downed across the county.

Thunderstorm Wind, Rutherford

When
July 5, 5:40 PM CST
Where
Rutherford County, 1.82 mi WNW of Mt Olive
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.890, -86.480

Siding damage to homes with a few trees and fences blown down in the area also.

Thunderstorm Wind, Dekalb

When
July 5, 5:45 PM CST
Where
Dekalb County, 1.78 mi SW of Center Hill Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.030, -85.820

Trees and power lines were downed and minor structural damage to docks at Center Hill Lake. Several trees were also downed along U.S. Highway 70.

Thunderstorm Wind, Coffee

When
July 5, 6:00 PM CST
Where
Coffee County, 0.89 mi NE of Fredonia
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.540, -86.110

A tree was snapped and was partially blocking U.S. Highway 41.

Hail, Rutherford

When
July 5, 6:03 PM CST
Where
Rutherford County, 0.56 mi E of Smyrna
Measured
0.88 in hail
Reported by
Public
Coordinates
35.980, -86.520

Hail, Rutherford

When
July 5, 6:05 PM CST
Where
Rutherford County, 0.56 mi E of Smyrna
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -86.520

Thunderstorm Wind, Rutherford

When
July 5, 6:05 PM CST
Where
Rutherford County, 0.7 mi ENE of Smyrna
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.984, -86.518

Several trees were blown down in downtown Smyrna including some on Sam Hager Street.

Thunderstorm Wind, Rutherford

When
July 5, 6:18 PM CST
Where
Rutherford County, 1.02 mi SSE of Sewart Afb
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.987, -86.510

Several trees were downed along Sam Davis Road.

Thunderstorm Wind, Grundy

When
July 5, 6:18 PM CST
Where
Grundy County, 0.39 mi E of Altamont
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.430, -85.723

Multiple trees were downed across the county.

Thunderstorm Wind, Rutherford

When
July 5, 6:18 PM CST
Where
Rutherford County, 1.03 mi S of Hales Camp
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.985, -86.501

Several trees were downed along Sam Davis Road in Smyrna.

Thunderstorm Wind, Williamson

When
July 5, 6:45 PM CST
Where
Williamson County, 1.07 mi WNW of Arrington
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.876, -86.738

A few trees were downed southeast of Franklin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391644, 394260, 394266, 394267, 391649, 394268, 394586, 391651, 394269, 395742, 394270, 394271, 395733, 395754, 394273, 395761, 394580, 394816, 391652, 391654, 394815, 394809, 394813, 395355, 394810, 394581, 394582, 395748, 395768, 400124, 391661, 391663, 400160, 396200, 400103, 400159, 400155.